Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 22, NWS Goodland, KS

June 30, 1999Logan County, Kansas

NWS Goodland, KS issued this tornado warning at Jun 30, 1999, 2:52 PM CDT for Logan County, Kansas. It was in force for 38 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1999, 2:52 PM CDT (19:52 UTC)
Expired
Jun 30, 1999, 3:30 PM CDT
In force
38 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Logan County, KS

What was reported inside it

TimeReportWhereRemark
Jun 30, 3:00 PM CDTTornado F0Russell Spgs, KS
Jun 30, 3:05 PM CDTHail 1.25Russell Spgs, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jun 30, 2:28 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 30, 2:28 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
128 PM MDT WED JUN 30 1999

WARNINGS HAVE BEEN ISSUED ALL DAY HERE...AND THE PACE PICKED UP
AGAIN JUST BEFORE 1 PM WITH TORNADO AT 10 MILES VIEWED FROM OFFICE.

HAVE TO KEEP THIS SHORT AND SWEET WITH ONGOING SEVERE.

ISSUED ZONES EARLY TO INCLUDE WATCH.

NOT THRILLED WITH ANY MODEL...BUT COMPARED ETA FEATURES WITH PRECIP
THAT OCCURRED IN FIRST SIX HOURS OF PROG TIME FOR PRECIP FORECAST.

DO NOT BUY INTO AVN IDEA OF RIDGE BUILDING INTO CENTRAL KS AND
NEB...AND AM DISCOUNTING FAN TEMPS AS WELL.  STILL...FRIDAY LOOKS TO
BE IN THE 90S IN WESTERN AND PROBABLY CENTRAL PORTIONS OF CWFA WITH
PROGGED 700 MB TEMPS ABOVE 16C AT THE START OF THE DAY.  DECENT MID
LEVEL COLD AIR ADVECTION COMING OFF THE ROCKIES BY THE END OF THE
DAY...SO SLIGHT CHANCE POPS FOR COLORADO COUNTIES.

.GLD...NONE.

ENTWISTLE

In the hours before

Local storm report, Jun 30, 12:23 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    4 N MAX                   NE    1 INCH HAIL
06/30/99   DUNDY
Local storm report, Jun 30, 12:23 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1123 AM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 AM    4 N MAX                   NE    1 INCH HAIL
06/30/99   DUNDY
Special weather statement, Jun 30, 2:06 PM CDT, 46 minutes before
KSZ013>016-027>029-041-042-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT WED JUN 30 1999

...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR N
TRI-STATE AREA IN A MODERATE RISK OF SEVERE THUNDERSTORMS.

LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
PRODUCE SHOWERS AND THUNDERSTORMS.  WIND PROFILES SUPPORT LARGE
HAIL...DAMAGING WINDS...AND TORNADOES.

THE FOLLOWING KANSAS COUNTIES ARE INCLUDED IN THE TORNADO WATCH:

   SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...
   GREELEY...WICHITA

THEDE
Special weather statement, Jun 30, 2:06 PM CDT, 46 minutes before
KSZ013>016-027>029-041-042-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
106 PM MDT WED JUN 30 1999

...TORNADO WATCH IS IN EFFECT UNTIL 7 PM MDT (8 PM CDT)...

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR N
TRI-STATE AREA IN A MODERATE RISK OF SEVERE THUNDERSTORMS.

LOW LEVEL MOISTURE WILL COMBINE WITH AN UPPER LEVEL DISTURBANCE TO
PRODUCE SHOWERS AND THUNDERSTORMS.  WIND PROFILES SUPPORT LARGE
HAIL...DAMAGING WINDS...AND TORNADOES.

THE FOLLOWING KANSAS COUNTIES ARE INCLUDED IN THE TORNADO WATCH:

   SHERMAN...THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...
   GREELEY...WICHITA

THEDE
Local storm report, Jun 30, 2:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 PM    6 NE EDSON                KS    .88 INCH HAIL
06/30/99   SHERMAN

1248 PM    1 N EDSON                 KS    1 INCH HAIL
06/30/99   SHERMAN

1251 PM    12 S BREWSTER             KS    TORNADO
06/30/99   THOMAS

1254 PM    8 S EDSON                 KS    TORNADO
06/30/99   SHERMAN

0105 PM    4 ENE EDSON               KS    1 INCH HAIL
06/30/99   SHERMAN

0130 PM    WINONA                    KS    1.75 INCH HAIL
06/30/99   LOGAN

0130 PM    WINONA                    KS    .88 INCH HAIL
06/30/99   LOGAN
Local storm report, Jun 30, 2:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
147 PM MDT WED JUN 30 1999

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1241 PM    6 NE EDSON                KS    .88 INCH HAIL
06/30/99   SHERMAN

1248 PM    1 N EDSON                 KS    1 INCH HAIL
06/30/99   SHERMAN

1251 PM    12 S BREWSTER             KS    TORNADO
06/30/99   THOMAS

1254 PM    8 S EDSON                 KS    TORNADO
06/30/99   SHERMAN

0105 PM    4 ENE EDSON               KS    1 INCH HAIL
06/30/99   SHERMAN

0130 PM    WINONA                    KS    1.75 INCH HAIL
06/30/99   LOGAN

0130 PM    WINONA                    KS    .88 INCH HAIL
06/30/99   LOGAN

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:46 AM CDTSevere Thunderstorm WarningGLDCheyenne49 min
Jun 30, 8:35 AM CDTSevere Thunderstorm WarningGLDCheyenne50 min
Jun 30, 9:17 AM CDTSevere Thunderstorm WarningGLDThomas63 min
Jun 30, 9:23 AM CDTSevere Thunderstorm WarningGLDCheyenne62 min
Jun 30, 1:32 PM CDTSevere Thunderstorm WarningGLDSherman33 min
Jun 30, 1:36 PM CDTSevere Thunderstorm WarningGLDThomas64 min
Jun 30, 1:45 PM CDTTornado WarningGLDThomas35 min
Jun 30, 1:50 PM CDTTornado WarningGLDSherman35 min
Jun 30, 2:06 PM CDTTornado WarningGLDLogan49 min
Jun 30, 2:13 PM CDTTornado WarningGLDThomas32 min
Jun 30, 3:24 PM CDTSevere Thunderstorm WarningGLDWichita66 min
Jun 30, 3:47 PM CDTTornado WarningGLDWichita48 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.